Wyoming, 2020

High Wind in Wyoming, February 24 to 25, 2020

February 24 to 25, 2020 · NWS RIW · 1 event in 1 county or zone

A cold front swept across Wyoming and brought high winds to portions of the area. Across Northern Johnson County, Buffalo, Wyoming had several wind gusts to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across Wyoming and brought high winds to portions of the area. Across Northern Johnson County, Buffalo, Wyoming had several wind gusts to 60 mph. Snow also accompanied the high winds that brought difficult travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 2:35 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 2:35 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
235 AM MST Mon Feb 24 2020

.SHORT TERM...Today through Wednesday night

A Pacific cold front will continue to cross the state during the
early morning hours and be through the area by around 9 am. It is a
fast mover, but does have some decent energy with it. As it entered
the state, we had our first lightning strikes of the year near
Yellowstone. There will be some snow ahead of it but the steady snow
should be over by around 9 am as the front clears. For the most
part, snowfall amounts should remain fairly light. There could be a
few of those annoying snow bands that develop that could bring
locally higher amounts, but these will be hard to pinpoint exactly.
We will continue the Special Weather Statement to cover for some
snow in spots for the morning commute. Some snow showers will
continue in the west through the day but accumulations will be
light. Another round of mainly light snow will be possible tonight
across eastern areas as a system moves out of Montana. There has
been a shift further to the east with it though, so the chance of
accumulating snow has decreased with most of that east of the
county warning area, mainly from Campbell County and eastward.

The other, and more definitive threat, will be wind. There is plenty
of wind aloft, as shown at a place like Mount Coffin where there was
a wind gust to 90 mph. The models continue to show 50 to 60 knot
wind barbs at 700 millibars. The biggest threat will be in Johnson
County where the northwest flow / cold advection pattern along with
a tight pressure gradient will bring some strong winds. At this is
point, there looks to be two periods of main threat. One, early this
morning with frontal passage. This could even occur in Sweetwater
County. I can't rule out a stray gust to 60 mph, but this would be
short lived and there will be a gradual decrease through the day.
The second best threat will be tonight, mainly in northern Johnson
County as the northern stream system passes to the east. Winds
should begin to decrease for all areas by early Tuesday morning.

High pressure will build into the area from west on Tuesday. Any
leftover snow should shut off by noon with dry conditions from then
into Wednesday. With light wind expected Tuesday into Wednesday,
some inversions will likely reform in the Basins and keep
temperatures chilly. Not bitterly cold though, since the air mass is
not all that cold and the higher sun angle helping to modify the
air mass somewhat. And with the inversion, we may see the fog
monster crawl out his lair on one or more of the mornings. Another
system will approach the area from the north and could bring some
snow Wednesday night to northern Wyoming. This system is moisture
starved so heavy snow is not expected at this time.

.LONG TERM...Thursday through Monday

A disturbance in the northwest flow will keep some chances of snow
across the north Thursday. A ridge with dry conditions are
expected Friday and Saturday. The main challenge both days will
be high temperatures in the typical trapped basins/valleys as well
as morning fog. Global models then have some snow developing over
the western Wyoming Saturday night in the southwest flow ahead of
a trough over the West. Models have this trough splitting/stretching
out as it slowly pushes east across the Intermountain
West/Rockies Sunday and Monday. The associated cold front right
now is progged to push across the forecast area Sunday into Sunday
night. As the front pulls across the area, there will be some
chances of snow spilling east of the Divide. Chances of snow
should end late Sunday night/Monday as the mean trough axis pulls
east and/or the energy shifts north and south of the forecast
area from the trough becoming more split/stretched out with time.
At this time, models seem to be more bullish with precipitation
amounts than what would be normally expected from the overall
progged trough intensity.

&&

.AVIATION...12Z Issuance

Snow showers will occur in the western mountains today, decreasing
after 06Z tonight. Mountains will be partially obscured with MVFR
conditions near the mountains. Terminal sites in the west will be
VFR for the most part today and tonight. KJAC will have period of
MVFR conditions with lower clouds and snow showers at times. Expect
a gusty wind at most places with the wind decreasing after 01Z.

East of the divide, scattered snow showers will occur today and
tonight as a weather system lingers over the region. Expect better
snow shower coverage in the Bighorn mountains and from KBYG to KCPR.
Areas of MVFR to IFR conditions will occur today and tonight. A
gusty wind will be common today into the evening hours.

.FIRE WEATHER...

A weather system will bring snow showers as well as gusty to strong
winds in portions of the area today. Relative humidity will remain
above critical levels. Mixing and smoke dispersal will range from
fair to poor in some of the protected basins to good to very good in
the winter locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST Tuesday for WYZ010-011.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 24, 2:40 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MST Mon Feb 24 2020

WYZ001>020-022>030-251300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MST Mon Feb 24 2020

...High Wind Warning for Johnson County Today and Tonight...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of snow will continue this morning, tapering to only snow
showers in the west by afternoon.

Strong to high winds are likely in Johnson County as well as
portions of Sweetwater, Big Horn and Fremont Counties into
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Feb 24, 2:32 AM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
232 AM MST Mon Feb 24 2020

WYZ001-012-013-023-024-241915-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, and Thayne
232 AM MST Mon Feb 24 2020

...Snow showers continuing today...

* WHAT...Snow showers. Additional accumulations generally 2 inches
  or less, but locally higher where snow bands set up.

* WHERE...The Western Mountains, Jackson Valley and Star Valley.

* WHEN...Through this afternoon.

* ADDITIONAL DETAILS...Anticipate rapidly changing road
  conditions, including slick and snow covered roads, as well as
  poor visibility.

WYZ019-025>030-241915-
Green Mountains and Rattlesnake Range-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, Pinedale, La Barge,
Big Piney, Farson, Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
232 AM MST Mon Feb 24 2020

...Strong winds at times today...

* WHAT...Gusty to strong winds. West to northwest 20 to 30 mph
  with gusts to 50 to 55 mph.

* WHERE...Much of southern Wyoming.

* WHEN...Through today. The strongest winds are expected this
  morning.

* ADDITIONAL DETAILS...Local snow showers may bring reduced
  visibility in some locations. Travelers are urged to watch for
  strong cross winds, including along Interstate 80.

WYZ020-022-241915-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
232 AM MST Mon Feb 24 2020

...Occasional Snow this morning...

* WHAT...Periods of snow. Accumulations generally 1 to 2 inches
  with locally higher amounts. Winds may gust up to 45 mph in wind
  prone areas.

* WHERE...Natrona County

* WHEN...Until around noon.

* ADDITIONAL DETAILS...Anticipate rapidly changing road
  conditions, including slick and snow covered roads, as well as
  poor visibility.

WYZ002>006-008-009-241915-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Bighorn Mountains West-Bighorn Mountains Southeast-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
232 AM MST Mon Feb 24 2020

...Areas of snow and wind this morning...

* WHAT...Snow showers and snow bands. Accumulations generally
  around an inch or less. However, some areas could see as much as
  3 inches where snow banding sets up. Amounts could vary widely
  in short distances. Winds gusting up to 45 to 50 mph in the
  eastern Big Horn Basin.

* WHERE...The Big Horn Basin, Absaroka and Big Horn Mountains.

* WHEN...Snow through around 8 am, Strong Winds through tonight.

* ADDITIONAL DETAILS...Anticipate rapidly changing road
  conditions, including slick and snow covered roads, as well as
  poor visibility in areas of snow and blowing snow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
February 24, 5:31 AM MST to February 25, 1:26 AM MST
Where
Northeast Johnson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The ASOS at the Buffalo, Wyoming airport had several wind gusts to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878253.